Alert archive / Colorado / Tornado Warnings in 2025
Tornado Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 16, 2025, 4:40 PM MDT for Kit Carson County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2025, 4:40 PM MDT (22:40 UTC)
- Expired
- Oct 16, 2025, 5:04 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WFUS53 KGLD 162240
TORGLD
COC063-162315-
/O.NEW.KGLD.TO.W.0037.251016T2240Z-251016T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
440 PM MDT Thu Oct 16 2025
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 515 PM MDT.
* At 439 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Bethune, or 8 miles northwest of
Burlington, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 195 and 206, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 10232 3957 10222 3949 10208 3934 10238
3937 10247
TIME...MOT...LOC 2239Z 225DEG 28KT 3938 10239
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander2 follow-up statements
093
WWUS53 KGLD 162250
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
450 PM MDT Thu Oct 16 2025
COC063-162315-
/O.CON.KGLD.TO.W.0037.000000T0000Z-251016T2315Z/
Kit Carson CO-
450 PM MDT Thu Oct 16 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...
At 450 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Burlington, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 196 and 206, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 10228 3957 10222 3949 10208 3939 10229
3945 10238
TIME...MOT...LOC 2250Z 225DEG 34KT 3945 10229
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander366
WWUS53 KGLD 162304
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
504 PM MDT Thu Oct 16 2025
COC063-162312-
/O.CAN.KGLD.TO.W.0037.000000T0000Z-251016T2315Z/
Kit Carson CO-
504 PM MDT Thu Oct 16 2025
...THE TORNADO WARNING FOR NORTHEASTERN KIT CARSON COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Kit Carson County.
&&
LAT...LON 3957 10228 3957 10222 3949 10208 3939 10229
3945 10238
TIME...MOT...LOC 2300Z 225DEG 28KT 3952 10220
$$
AlexanderWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 16, 1:16 PM MDT, 3 hours 24 minutes earlier. Its key messages:
- -Showers and thunderstorms will develop over portions of the area this afternoon, mainly in northwest Kansas and southwest Nebraska. A severe storm or two capable of producing large hail and damaging winds. There is a less than 5 percent chance of a brief tornado occurring as well.
- Some frost may be possible across higher elevations of Kit Carson, Cheyenne and Yuma counties Friday morning.
- Gusty to strong winds possibly gusting up to 55 mph may occur Saturday in wake of another cold front.
- Freezing (or near-freezing) temperatures are possible across portions of the area Sunday and Tuesday mornings.
Area forecast discussion, Oct 16, 1:16 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 116 PM MDT Thu Oct 16 2025 .KEY MESSAGES... -Showers and thunderstorms will develop over portions of the area this afternoon, mainly in northwest Kansas and southwest Nebraska. A severe storm or two capable of producing large hail and damaging winds. There is a less than 5 percent chance of a brief tornado occurring as well. - Some frost may be possible across higher elevations of Kit Carson, Cheyenne and Yuma counties Friday morning. - Gusty to strong winds possibly gusting up to 55 mph may occur Saturday in wake of another cold front. - Freezing (or near-freezing) temperatures are possible across portions of the area Sunday and Tuesday mornings. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 1128 AM MDT Thu Oct 16 2025 The area has strong synoptic forcing in place today due to being on the right exit region of 700,500 and 250mb jets and eventually being on the left entrance region further increasing lift across the area. Due to the this scattered storms are forecast to continue for most of the day. Still anticipating a window of strong to severe storms this afternoon as a corridor of better shear moves into the area along with steepening mid level lapse rates just ahead of a cold front. Have tailored the forecast towards the NSSL-WRF as this has been the only CAM to show any hint of ongoing convection at this time. Meager CAPE values are forecast to be in place of 500-750 j/kg but some guidance does have pockets of 1000-1500 j/kg which would be where the relative higher severe threat would reside with perhaps some transient supercell characteristics given bulk shear of 50-60 knots in place. Large hail and damaging winds appear to be the main threats with hail around quarter size, but perhaps larger if a longer lived updraft can occur given the strong amounts of shear. As for winds, currently thinking that gusts of 60-70 mph would be the most likely given lapse rates of 7-8 c/km which is a bit on the lower end of what I would like to see for lapse rates but given the strong jets aloft some of those winds could get mixed down. There also may be window or two for a brief tornado. The first would be during the early to mid afternoon in the form of a landspout along the cold front as it slowly moves to the southeast. A secondary wind would be between 23-01Z this evening as the low level jet kicks in and ramps the 0-3 and 0-1 SRH up in excess of 350 m^2/s^2 assuming storms and any inflow remain from the warm side of the front. The front is then forecast to move a bit quicker after sunset which will then undercut any showers and storms leading them to become more elevated before eventually dissipating as drier air moves in. As the drier air moves in clouds will then clear out as overnight lows fall into the mid 30s across eastern Colorado to the low 50s across the eastern portions of the area. Wouldn't be overall surprised at some frost across western portions of the Yuma, Kit Carson and Cheyenne counties in Colorado where winds may briefly go light but westerly allowing for some radiational cooling potential. Will forego a Frost Advisory due to lack of confidence and limited coverage of any frost potential. Friday, a low pressure system continues across the northern Plains but moves away into the northern Great Lakes region lessening the influence of it for the area. Some breezy winds gusting 20-30 mph may still occur during the morning hours for eastern portions of the forecast area but as a whole think that this period of windy conditions will come to an end. More stable air is anticipated in wake of the previous day's front as well as dry conditions along with more seasonable conditions are forecast with highs forecast in the upper 60s to low 70s across the area. A surface high then moves across the area shifting winds from the north to the south. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 113 PM MDT Thu Oct 16 2025 A stronger cold front is forecast to move through Saturday which may bring some stronger winds with it again. 12Z GFS shows strong pressure rises of 4-7mb over 3 hours just behind the front with an increasing 850mb and 700mb. GFS and ECMWF both show strong 850 and 700mb jets in place with the 700mb jet of 40-55 knots so will continue to monitor this as the current expectation is that there is the potential for some of that to mix down to the surface. Will also need to keep an eye on blowing dust potential but with the rainfall going on currently it may have resaturated the top layer of soil to help keep the dust at bay. Behind the front 2-2.5km lapse rates do fall which suggests some capping but am a little skeptical on the strength of the winds as this occurs. Saturday night and into Sunday in wake of the front, clearing is forecast to occur along with much drier air moving into the area as a surface high moves in from west to east as well. As the surface high moves in winds are forecast to become light and variable setting up for a radiational cooling night. It continues to appear that frost and freezes will be on the table for most of the area with the most likely area for freezes lying across eastern Colorado and southwest Nebraska. A limiting factor would be how quickly the surface high moves across the area as winds will turn to the west- southwest in wake of it which would support warming. Sunday and into the start of the new week, an active pattern continues as troughing continues to move across the northern Plains continuing breezy winds across the area. Drier air will remain in place but temperatures are currently forecast to remain seasonal which may lead to some elevated to locally critical fire weather conditions so will need to keep an eye on this. Yet another cold front is forecast to move through bringing another potential for frost and freeze concerns to the area. ECMWF suggests a broader surface high across the area which leads to me think that any frost/freeze may be a bit more widespread than Sunday morning. Will preclude from introducing any frost wording into the forecast at this time until we see what occurs on Sunday morning. Our active pattern may continue as a more compact trough may move across the Plains. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1056 AM MDT Thu Oct 16 2025 A line of showers and storms continues to slowly drift to the east. At this time confidence is higher in these affecting the MCK terminal with a lower chance for GLD just based on the current orientation. Around 22-23Z another round of showers and storms is forecast to develop to the northwest of the GLD terminal and move slowly to the NNE. These have the potential to have heavier rainfall and perhaps some hail and wind threat as well. After the rainfall comes to an end winds will turn to the north along with the potential for a transient period stratus just behind a cold front. Any stratus is forecast to be short lived followed by a clearing trend as drier air moves in. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous weather outlook, Oct 16, 1:23 PM MDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 123 PM MDT Thu Oct 16 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 123 PM MDT Thu Oct 16 2025 /223 PM CDT Thu Oct 16 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and thunderstorms will develop over portions of the area this afternoon, mainly in northwest Kansas and southwest Nebraska. A severe storm or two capable of producing large hail and damaging winds. There is a less than 5 percent chance of a brief tornado occurring as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Frost and freezing temperatures are possible Sunday morning. The most likely area for freezing temperatures is currently favored across eastern Colorado and adjacent Kansas and Nebraska counties. Prepare livestock and any sensitive vegetation now for either frost or freezing temperatures. .SPOTTER INFORMATION STATEMENT... Active weather across portions of the Tri-State Area is anticipated. Spotters are encouraged to report significant weather conditions.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:52 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Oct 16, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 44 min |
Nearby
Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.